JOHN M. PETERSEN, D.O.; CLAUS A. PIERACH, M.D.
To the editor: Although complications associated with the use of hematin have been rare, we report a case of hematin-related hemolysis in a woman with severe acute intermittent porphyria.
A 32-year-old woman who had had symptomatic acute intermittent porphyria for 18 months presented with her fourth monthly episode of Porphyric neuropathy. She had severe, non-localized, lower abdominal pain requiring high-dose narcotics; resting tachycardia; fever without leukocytosis; hypertension (170/120 mm Hg); depression; urinary retention; the syndrome of inappropriate diuretic hormone secretion; and quadriparesis. An electromyogram 1 year before had shown a mild median neuropathy of the right hand with some delay
Learn more about subscription options.
Register Now for a free account.
PETERSEN JM, PIERACH CA. Hematin-lnduced Hemolysis in Acute Porphyria. Ann Intern Med. 1984;101:877–878. doi: 10.7326/0003-4819-101-6-877_2
Download citation file:
Published: Ann Intern Med. 1984;101(6):877-878.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only